DEAR DR. ROACH: I have read that many runners drink too much water and that this can be dangerous. What are the signs of drinking too much? — H.C.
ANSWER: Exercise-associated hyponatremia (“hypo” means “too little,” and “natremia” means “sodium in the blood”) is common for endurance athletes, such as long-distance triathletes and marathoners. It is caused by losing salt and water, mostly through sweat, and replacing it with only water. Most cases are mild and have few symptoms, but if there are symptoms, they are most commonly weakness, headache and dizziness. Severe cases cause disorientation and can lead to seizures and death. In a study of the Boston Marathon in 2002, 13 percent of finishers had hyponatremia, but only 1 percent had critical levels.
To avoid hyponatremia, you need to ignore the advice to “drink as much as possible” during exercise. Further, most sports drinks do not have enough sodium to protect against hyponatremia. As simple as the advice is, drinking when you are thirsty when you exercise is the best way of preventing hyponatremia while still preventing volume depletion or dehydration.
DEAR DR. ROACH: My husband has heart disease. He’s tried every statin drug to lower his cholesterol. He cannot tolerate any of them. The muscle pain and weakness caused by these drugs is severe. His cholesterol remains high, even with proper diet and exercise. I’ve heard that CoQ10 works well for lowering cholesterol. Is there any validity to this? — Anon.
ANSWER: CoQ10 (ubiquinone) does not affect cholesterol itself. It does allow some people tolerate statins who otherwise wouldn’t. I think it is worth a try, especially for someone like your husband, who has coronary heart disease and who would get much benefit from a statin.
DEAR DR. ROACH: I went in for an annual examination with my primary-care doctor, and she took my blood tests in the laboratory. She told me that I have high potassium, 5.5, and had me retake it. I did, and the test came back with a much lower level of 4.3! What could have caused the level to go up so high? Was this due to eating a lot of avocado and yogurt on a daily basis? I was eating a whole avocado in the a.m. for breakfast and a yogurt with apple and peach. Should I be seeing a specialist to recheck it? Please describe potassium and its job, and advise what I should do. — A.V.R.
ANSWER: Avocados and yogurt are high-potassium foods, and peaches and apples are medium-potassium foods. However, most people can take in high amounts of potassium without worry, since the kidney is very good at getting rid of potassium if the body doesn’t need it. I more often see low potassium levels, from poor intake or from medications, such as diuretics, which can cause the body to lose potassium. However, some people with kidney disease (especially severe kidney disease) need to carefully watch and limit oral potassium intake.
By far the biggest reason for a potassium blood test to come out abnormally high relates to the lab itself. Samples that sit around a long time or that are shaken will have broken blood cells, which release high levels of potassium into the serum, causing false elevations in the lab. If you didn’t change your diet between the two tests, there is no reason to worry at all.
Your primary doctor is the right person to see.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved